New Mexico, 2019Flash Flooding and Hail in New Mexico, September 14, 2019
September 14, 2019 · NWS ABQ · 3 events in 2 counties and zones
An easterly wave that drifted northwest through northern Mexico on September 12-13, 2019 moved slowly north into southern New Mexico on September 14, 2019. A deep tap of tropical moisture in association with the easterly wave along with weak steering flow over the region produced slow-moving thunderstorms with torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An easterly wave that drifted northwest through northern Mexico on September 12-13, 2019 moved slowly north into southern New Mexico on September 14, 2019. A deep tap of tropical moisture in association with the easterly wave along with weak steering flow over the region produced slow-moving thunderstorms with torrential rainfall. The heaviest rainfall impacted Socorro County where several storms that dumped between two to three inches of rainfall resulted in flash flooding. Road damage and closures were reported around Abeytas and Alamo between 5 and 6 pm. Heavy rainfall and small hail was also reported around Albuquerque and Rio Rancho during the evening hours with some locations picking up a quick one to 1.5 inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 14, 10:25 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 14, 10:25 AM MST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1125 AM MDT Sat Sep 14 2019
.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms will develop over much of the high terrain
this afternoon. Storm motions will vary, but outside of the
Southwest Mountains, they will generally be less than 10 kts. Faster
storm motions, toward the west/nw, are expected across the Southwest
Mountains. Localized MVFR cigs/vsby is possible this afternoon in
heavy rain. TAF sites most likely to be impacted by storms include
KSAF and KLVS, followed by KABQ and KAEG. An upper level disturbance
will shift northward late tonight into Sunday along the NM/AZ border.
This disturbance will bring lower cigs and the potential for
additional rainfall overnight through early Sunday.
34
&&
.PREV DISCUSSION...318 AM MDT Sat Sep 14 2019...
.SYNOPSIS...
As moisture continues to increase from the south today, a better
chance for afternoon and early evening thunderstorms is forecast for
central and western New Mexico. On Sunday, a weak low over far
western portions of the state will trigger scattered showers and
thunderstorms across western New Mexico while isolated activity is
likely over central locations. Locally heavy rainfall is possible for
the western third Sunday afternoon and evening. Chances for showers
and storms continue into early next week. High temperatures will
finally be close to seasonal averages Sunday through Tuesday, warming
back to above average values toward mid week.
&&
.DISCUSSION...
One more day of above average temperatures in what seems like an
eternity above average before clouds increase and heights drop
several decameters Sunday through Tuesday. Models agree that the
warm- core low over northern Sonora will strengthen with convection
today as it begins to drift northward. The low continues to drift
northward over far southeastern AZ and far southwest NM tonight,
likely keeping showers and storms in Catron County going through much
of the night. The low drifts far enough north on Sunday to result in
scattered to perhaps numerous showers and storms for the western
third of the state Sunday afternoon and evening with mainly isolated
activity over central areas. Locally heavy rainfall is likely across
the west where storms will likely train over the same area given the
southerly flow aloft on the east side of the closed low. Not too
concerned with the flash flood potential at this point with such a
dry monsoon season to date. GFS and ECWMF agree that the sub-tropical
low continues to drift northward and northwest and north- central NM
become the favored areas for showers and storms along with locally
heavy rainfall Sunday night into Monday.
GFS seemingly wants to dry things out too quickly Tuesday. Trended
the forecast toward the very run to run consistent ECWMF with at
least isolated activity likely continuing for most areas Tuesday. The
Tuesday activity is occurring on the southern end of the closed
low/trough lifting northeastward through the northern Great Basin. By
Wednesday, the models bring in a dry airmass from the west in the
wake of the Great Basin low/trough and temperatures climb back above
average for mid September. The above average temps continue through
the rest of the work week and into next weekend. ECWMF continues to
hint at low-level return flow and dryline storms for far eastern NM
next weekend with perhaps a deep closed low in the offing toward day
10.
33
&&
.FIRE WEATHER...
A moistening/cooling trend is in play this weekend as the upper high
loosens it's grip over New Mexico and gives way to a warm core low,
forecast to move north from Mexico and bring much needed wetting
rain to western portions of the state. An upper level trough will
progress east across the Intermountain West early in the work week
and interact with moisture already in place across New Mexico to
produce more wetting storms. A warming trend will then take hold
from mid to late week, with daytime temperatures returning back
above normal areawide by Thursday. Winds will pick-up late week as a
stronger upper level trough moves east from over the Great Basin.
Chances for wetting storms will increase with the late week trough,
mainly across eastern New Mexico where Gulf moisture will reside.
Vent rates will be a mixed-bag through early next week, but should
increase to good/excellent areawide by the end of the work-week as
the stronger upper level trough approaches.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 14, 6:33 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
733 AM MDT Sat Sep 14 2019
NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
733 AM MDT Sat Sep 14 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will develop late
this morning and persist through the evening hours. Locally heavy
rainfall will be possible, especially across the southwest and west
central mountains. Small hail and gusty outflow winds will also be
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered to numerous thunderstorms are expected again on Sunday and
Monday across western and central New Mexico as a disturbance moves
northward from Mexico. Locally heavy rainfall is possible, which may
result in flash flooding over recent burn scars. A few storms may
also produce small hail and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
34
Hail, Bernalillo
- When
- September 14, 12:00 PM MST to 12:03 PM MST
- Where
- Bernalillo County, 1.49 mi SSE of Cedro
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.000, -106.340
An observer reported hail up to the size of nickels a couple miles south of Cedro. No damage resulted from the hail.
Flash Flood, Socorro
- When
- September 14, 3:00 PM MST to 4:00 PM MST
- Where
- Socorro County, 1.81 mi NE of Bernardo to 1.57 mi SSW of Abeytas
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 34.441, -106.812
Emergency management reported damaged roads and closures in the area south of Abeytas. Damage amounts are a rough estimate for dirt roads washed out.
Flash Flood, Socorro
- When
- September 14, 5:00 PM MST to 6:00 PM MST
- Where
- Socorro County, 8.12 mi SSE of Alamo to 7.65 mi SSE of Alamo
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.360, -107.470
Emergency management reported damaged roads and culverts with closures in the area south of Alamo. Damage amounts are a rough estimate for dirt road and culvert wash outs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Virginia, September 14, 20191 death · 1 injured · 1 event
- Damaging Winds in Iowa, September 14 to 15, 2019$25,000 · 61 kt wind · 6 events
- Flood in South Dakota, September 14 to 30, 2019$25,000 · 1 event
- Hail in Iowa, September 14, 20191.5 in hail · 14 events
- Flooding in Nebraska, September 14 to 30, 2019$15,000 · 2 events
- Hail in Nebraska, September 14, 20191.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 14, 20197 events
- Hail and Damaging Wind in Iowa, September 14, 20191 in hail · 5 events
- Dust Storm in Arizona, September 14, 20193 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 14, 20192 events
- Coastal Flood in Maryland, September 14, 20191 event
- Damaging Wind in Alabama, September 14, 2019$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846031, 846038, 846040.